Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 21, 1998, 7:36 PM CDT for Ector County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 7:36 PM CDT (00:36 UTC)
- Expired
- Jul 21, 1998, 8:10 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
411 WUUS1 KMAF 220037 RRA SVRMAF TXC135-220110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 736 PM CDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN SOUTHWESTERN TEXAS * UNTIL 810 PM CDT * AT 734 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF ODESSA MOVING NORTHWEST AT 5 MPH. * THIS STORM IS EXPECTED TO MOVE NEAR PENWELL AND ODESSA IN THE NEXT 20-30 MINUTES. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JCP/RSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:43 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 21, 2:43 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 243 PM CDT TUE JUL 21 1998 WEAK CIRCULATION CONTINUES TO DRIFT TOWARDS TX BIG BEND FROM DEL RIO AREA. A GOOD COVERAGE OF THUNDERSTORMS ALREADY SEEN AHEAD OF THIS FEATURE S AND E OF BIG BEND. OTHER SCATTERED CONVECTION CONTINUES OVER THE DAVIS AND GUADALUPE MOUNTAINS AT THIS TIME. HAVE RECENTLY SEEN WIDELY SCATTERED THUNDERSTORMS OVER THE NE PERMIAN BASIN... THANKS TO LIFT FROM APPROACHING UPPER CIRCULATION AND ENHANCED CONVECTIVE ROLLS IN THE BOUNDARY LAYER. EXPECT WIDELY ISOLATED/ WIDELY SCATTERED ACTIVITY TO PERSIST UNTIL AROUND SUNSET EAST OF THE PECOS RIVER...WITH WIDELY SCATTERED/SCATTERED COVERAGE HANGING ON SLIGHTLY LONGER WEST OF THE PECOS IN ADVANCE OF THE UPPER CIRCULATION. WILL MAKE THIS BASICALLY A PERSISTENCE FORECAST WITH RESPECT TO TEMPERATURE AND WINDS. WILL CONTINUE WITH HIGHER POPS IN THE MOUNTAINS...AND WILL RAISE POPS EAST OF THE PECOS TO <20% WEDNESDAY DUE TO ENHANCED MOISTURE AND SOURCE OF LIFT FROM SLOW- MOVING UPPER CIRCULATION. MAF 75/98 10/10 CNM 70/99 20/20 MRF 59/84 30/20 P07 76/96 10/-- TJT/RJN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.